Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 58, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2007, 4:02 PM CDT for Shawnee County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2007, 4:02 PM CDT (21:02 UTC)
- Expired
- Jul 9, 2007, 4:28 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1843 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM CDT, 32 minutes earlier.
Area forecast discussion, Jul 9, 3:30 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT MON JUL 9 2007 .DISCUSSION... FAIRLY WEAK NORTHWEST FLOW IS THE RULE ALOFT TODAY WITH A MESOSCALE CONVECTIVE VORTEX OVER NORTHWEST KANSAS MAKING ITS WAY SOUTHEAST TODAY. A WEAK BOUNDARY HAS SETTLED ACROSS THE AREA...FROM ROUGHLY STJ TO DDC EARLY THIS AFTERNOON. LOW LEVEL MOISTURE IS QUITE ROBUST WITH 20Z DEWPOINTS STILL IN THE MID 60S TO LOWER 70S. INSOLATION HAS BEEN TEMPERED BY DEBRIS CIRRUS...BUT HAS BEEN ENOUGH TO BRING MIXED LAYER CAPE VALUES INTO THE 1500-3000 J/KG RANGE. CONVECTION HAS BEEN MORE FOCUS AHEAD OF THE MCV...BUT HAS ALSO BEEN MORE SCATTERED TO ITS EAST AND SOUTH...WITH SOME BETTER COVERAGE ALONG THE WEAK BOUNDARY. EXPECTING THE BEST COVERAGE OF PRECIPITATION TO BE NEAR THE MCV THROUGH THE NIGHT...WHICH WOULD BE IN THE SOUTHWEST TO SOUTHERN ZONES...BUT STILL SHOULD SEE SCATTERED CONVECTION NEARLY ANYWHERE THIS EVENING UNTIL DIURNAL COOLING INCREASES CONVECTIVE INHIBITION TO A POINT WHERE WEAK SURFACE CONVERGENCE WITH THE WEAKENING BOUNDARY AND SHALLOW CONVECTIVE COLD POOLS ARE UNABLE TO BE OVERCOME. MAY SEE A FEW BRIEFLY SEVERE PULSE STORMS IN THE WEAKLY SHEARED ENVIRONMENT THROUGH MID EVENING...BUT THE MAIN CONCERN APPEARS TO BE HEAVY RAINS. SLOW STORM MOTIONS AND MODERATE AMOUNTS OF MOISTURE MAY LEAD TO LOCALIZED FLOODING PROBLEMS. HARD TO PIN DOWN ANY LOCATION THAT IS MORE LIKELY TO HAVE FLOODING WITH STORM SCALE FEATURES LIKELY TO OVERCOME THE WEAK SYNOPTIC FORCING. MODELS ALSO SHOWING SOME ISENTROPIC LIFT SIGNALS OVERNIGHT WHICH MAY CAUSE WIDESPREAD PRECIPITATION TO PERSIST...BUT THESE MAY AT LEAST IN PART BE DUE TO CONVECTIVE FEEDBACK ISSUES. THE NEXT MORE SIGNIFICANT COLD FRONT IS ON TRACK TO REACH THE NORTHERN ZONES LATE TUESDAY MORNING...THEN PUSH INTO THE I-70 CORRIDOR BY LATE AFTERNOON. MOISTURE STILL LOOKS RATHER PLENTIFUL IN THE LOW LEVELS FOR MORE ASSOCIATED PRECIPITATION...BUT INSOLATION AND LARGE SCALE LIFT ARE IN QUESTION YET PENDING THE LOCATION AND EXPANSE OF MCV-RELATED PRECIPITATION TO THE SOUTH. HAVE KEPT CHANCE POPS IN PLACE FOR MAINLY THE AFTERNOON FOR NOW. INCREASING NORTHWEST FLOW SHOULD BRING HEAVY RAIN CONCERNS BELOW THOSE OF TODAY...BUT MAY BRING MORE ORGANIZATION AND PERSISTENCE TO THE STORMS. SEVERAL FEATURES OF CONCERN IN THE LATER PERIODS BEYOND TMRW. HAVE TO FIRST CONSIDER RESIDUAL CHANCE FOR SHOWERS EARLY TMRW EVENING. LATEST MODEL GUIDANCE A BIT FASTER WITH PUSH OF DRYER AIR AND SO HAVE SHAVED POPS BACK TMRW EVENING WITH NOTHING AFTER MIDNIGHT. DRYER AIR SETTLES IN ON WEDNESDAY BUT ANOTHER WAVE THAT MODELS HANDLE SIMILARLY APPCHS AREA LATER WEDNESDAY NIGHT INTO THURSDAY. HAVE INTRODUCED SOME LOW END POPS THAT TIME PERIOD. TEMPERATURES TRICKY FOR THURSDAY AS WELL GIVEN QUESTION ABOUT AMOUNT OF CLOUD COVER EXPECTED. COULD POSSIBLY BE A LITTLE COOLER THAN CURRENT FCST BUT WILL LEAVE STATUS QUO FOR NOW. FINAL CONCERN IS RETURN OF WARMER AIR EARLY NEXT WEEK AND POTENTIAL FOR MORE CONVECTION. MAIN ISSUE THERE IS WHETHER ANOTHER WAVE CAN BREAK THROUGH RIDGE AND INCREASE THREAT FOR PCPN AS WARM AIR RETURNS. HOWEVER, GIVEN UNKNOWNS THAT FAR OUT IN TIME, WOULD PREFER TO HOLD OFF WITH PCPN CHCS FOR NOW BUT GO WITH WARMING AS SUGGESTED BY HPC. DEW POINTS LOWERED A BIT ON WEDNESDAY WITH A BIT FURTHER SOUTHWARD PUSH OF DRYER AIR. WITH NEXT PUSH OF DRYER AIR BEHIND WAVE ON THURSDAY, MADE SOME CHANGES IN WIND VECTORS TO INDICATE A MORE DISTINCT FRONTAL PASSAGE THAN EARLIER DEPICTED. ANY OTHER CHANGES TO FORECAST WERE COSMETIC RELATIVE TO EARLIER GRIDS. && AVIATION... MAIN CONCERN IS CONVECTION TIMING AND PERSISTENCE...WHICH IS DIFFICULT AT BEST TODAY. HAVE MAINLY GONE WITH PEAK HEATING TIMES FOR NOW WITH A FEW FORCING MECHANISMS IN PLACE. ONCE ANY THUNDERSTORMS FORM...MESOSCALE PROCESSES WILL PLAY A LARGE ROLE IN LONGEVITY OF THEIR EFFECT ON THE TERMINALS AND ROUTES...BUT APPEARS OVERNIGHT TIME SHOULD SEE A DOWNTURN IN ACTIVITY...THOUGH WILL NEED TO WATCH FOR INCREASING LOW LEVEL WINDS WITH THE NEXT FRONT. HAVE SUGGESTED SOME MVFR CEILINGS AT MHK WITH WARM AIR ADVECTION AND MOISTURE BETTER IN THIS AREA TUESDAY MORNING. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 9, 3:59 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 359 PM CDT MON JUL 9 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-102100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 359 PM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TONIGHT. SOME OF THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE ISOLATED VERY HEAVY RAIN. A SEVERE STORM WITH LARGE HAIL AND GUSTY WINDS CAN NOT BE RULED OUT...MAINLY BEFORE SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER ALL THE AREA ON TUESDAY BUT WILL BE ENDING FROM NORTH TO SOUTH TUESDAY EVENING. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS LATE WEDNESDAY NIGHT INTO THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Jul 9, 2:20 PM CDT, 1 hour 42 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 220 PM CDT MON JUL 9 2007 KSZ021-035-092000- CLAY-DICKINSON- 220 PM CDT MON JUL 9 2007 THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH ACROSS SOUTHERN CLAY AND FAR NORTHERN DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:34 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.